SEARCH

SEARCH BY CITATION

Keywords:

  • arrhythmia;
  • cardiac toxicity;
  • overdose;
  • QRS width;
  • QT prolongation;
  • venlafaxine

WHAT IS ALREADY KNOWN ABOUT THIS SUBJECT

• The major clinical effects of venlafaxine overdose are seizures and serotonin toxicity.

• There is controversy over the risk of cardiac toxicity in venlafaxine overdose.

WHAT THIS STUDY ADDS

• Venlafaxine overdose is unlikely to cause clinically significant cardiac toxicity, including QT prolongation or malignant arrhythmias, and the commonest cardiovascular effects are tachycardia and mild hypertension.

• Massive ingestions >8 g may result in cardiac toxicity and patients should be observed carefully.

AIMS To investigate serial electrocardiogram (ECG) parameters, haemodynamic changes and arrhythmias following venlafaxine overdose.

METHODS The study included 369 venlafaxine overdoses in 273 patients presenting to a toxicology unit where an ECG was available. Demographic information, details of ingestion, haemodynamic effects [heart rate and blood pressure (BP)] and complications (arrhythmias and conduction defects) were obtained. ECG parameters (QT, QRS) were measured manually and analysed by visual inspection, including plotting QT–HR pairs on a QT nomogram.

RESULTS The median ingested dose was 1500 mg [interquartile range (IQR) 600–3000 mg; range 75–13 500 mg). Tachycardia occurred in 54% and mild hypertension (systolic BP >140 mmHg) in 40%. Severe hypertension (systolic BP >180 mmHg) and hypotension (systolic BP <90 mmHg) occurred in 3% and 5%, respectively. No arrhythmias occurred based on continuous telemetry, and conduction defects were found in only seven of 369 admissions; five of these conduction defects were pre-existing abnormalities. In 22 admissions [6%, 95% confidence interval (CI) 4–10] there was an abnormal QT–HR pair, with larger doses being more likely to be associated with an abnormal QT. The median maximum QRS width was 85 ms (IQR 80–90 ms; range 70–145 ms) and the QRS was greater than 120 ms in only 24 admissions (7%, 95% CI 4–10).

CONCLUSIONS Venlafaxine overdose causes only minor abnormalities in the QT and QRS intervals, unlikely to be associated with major arrhythmias, except possibly with large doses.